Theophylline Side Effects in Dogs

While not approved by the U.S. Food and Drug Administration for use in canines, your vet may prescribe theophylline for your pup "off label" to treat a breathing disorder or help relieve symptoms of heart failure. Unfortunately, this drug is not without side effects.

Vet with girl examining puppy in clinic
Give your pup theophylline only as directed by your vet to prevent an overdose.
credit: Wavebreakmedia Ltd/Wavebreak Media/Getty Images

Theophylline Side Effects

Theophylline is a bronchodilator, which a veterinarian may prescribe for your pooch to help relax her airways. While the drug may help her breathe easier, it can cause her to become nervous and restless, increase her heart rate or cause an abnormal heart rhythm, warns VeterinaryPartner.com. Your pup also may eat, drink and urinate more often than usual or experience some stomach upset. Symptoms such as restlessness and stomach upset may subside after around two weeks, as your pup's body adjusts to the drug. Consult with your vet about any side effects you notice once you start the medication.

Drug Interactions and Cautions

Theophylline can worsen stomach ulcers and some heart conditions in canines. Because of the way that theophylline is metabolized, dogs with liver or kidney disease need careful monitoring by your vet when on this drug. Theophylline reduces the effectiveness of beta blockers. It can worsen seizures in dogs prone to having them. Drugs such as enrofloxacin, cimetidine, clindamycin, lincomycin, allopurinol and erythromycin can increase the potentially harmful side effects of theophylline. Consult with your vet if your pooch is on any medications or is nursing puppies before administering theophylline to determine if is safe for her or her young.